Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 40, NWS Amarillo, TX

May 11, 2018Cimarron County, Texas County, Oklahoma; 12 counties in Texas

NWS Amarillo, TX issued this red flag warning at May 11, 2018, 3:54 AM CDT for Cimarron County, Texas County, Oklahoma; 12 counties in Texas. It took effect at May 11, 2018, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2018, 3:54 AM CDT (08:54 UTC)
In effect from
May 11, 2018, 12:00 PM CDT
Expired
May 11, 2018, 9:09 PM CDT
In force
9 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Dallam County, TX, Deaf Smith County, TX, Hansford County, TX, Hartley County, TX, Hutchinson County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 65 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
4590 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

574 
WWUS84 KAMA 110854
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
354 AM CDT Fri May 11 2018

OKZ001-TXZ001-002-006-007-011-012-016-017-112200-
/O.UPG.KAMA.FW.A.0032.180511T1700Z-180512T0300Z/
/O.NEW.KAMA.FW.W.0040.180511T1700Z-180512T0300Z/
/O.NEW.KAMA.FW.A.0033.180512T1700Z-180513T0200Z/
Cimarron-Dallam-Sherman-Hartley-Moore-Oldham-Potter-Deaf Smith-
Randall-
354 AM CDT Fri May 11 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN
TEXAS AND OKLAHOMA PANHANDLES... 
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH 
SATURDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
THE WESTERN TEXAS AND OKLAHOMA PANHANDLES...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from noon today to 10 PM CDT this evening. A Fire Weather
Watch has also been issued. This Fire Weather Watch for strong
winds and low relative humidity is in effect from Saturday
afternoon through Saturday evening. The Fire Weather Watch is no
longer in effect.

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... 
  Sherman...Hartley...Moore...Oldham...Potter...Deaf Smith and 
  Randall.

* 20 Foot Winds...Southwest 15 to 25 mph with gusts up to 40 mph
  today. South to southwest 15 to 25 mph with gusts near 35 mph
  Saturday.

* Relative Humidity...As low as 6 percent today. As low as 9 
  percent Saturday.

* Red Flag Threat Index...3 to 6 today. 3 to 5 Saturday.

* Timing...Noon until 10 PM CDT today. Noon until 9 PM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

A Fire Weather Watch means that the potential for critical fire
weather conditions exists. Listen for later forecasts and
possible red flag warnings.

&&

$$

OKZ002-TXZ003-008-013-018-317-112200-
/O.UPG.KAMA.FW.A.0032.180511T1700Z-180512T0300Z/
/O.NEW.KAMA.FW.W.0040.180511T1700Z-180512T0300Z/
Texas-Hansford-Hutchinson-Carson-Armstrong-Palo Duro Canyon-
354 AM CDT Fri May 11 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE CENTRAL
TEXAS AND OKLAHOMA PANHANDLES...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from noon today to 10 PM CDT this evening. The Fire
Weather Watch is no longer in effect.

* Affected Area...In Oklahoma...Texas. In Texas...Hansford... 
  Hutchinson...Carson...Armstrong and Palo Duro Canyon.

* 20 Foot Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 7 percent.

* Red Flag Threat Index...3 to 6.

* Timing...Noon until 10 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

Schneider

For more information from the National Weather Service visit...
www.weather.gov/ama
2 follow-up statements
476 
WWUS84 KAMA 112217
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
517 PM CDT Fri May 11 2018

OKZ001-TXZ001-002-006-007-011-012-016-017-121200-
/O.CON.KAMA.FW.W.0040.000000T0000Z-180512T0300Z/
/O.CON.KAMA.FW.A.0033.180512T1700Z-180513T0200Z/
Cimarron-Dallam-Sherman-Hartley-Moore-Oldham-Potter-Deaf Smith-
Randall-
517 PM CDT Fri May 11 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR THE WESTERN SECTIONS OF THE OKLAHOMA AND TEXAS
PANHANDLES DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON 
THROUGH SATURDAY EVENING FOR THE WESTERN SECTIONS OF THE OKLAHOMA
AND TEXAS PANHANDLES DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY
VALUES...

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... 
  Sherman...Hartley...Moore...Oldham...Potter...Deaf Smith and 
  Randall.

* 20 Foot Winds...Southwest winds 15 to 25 mph with gusts to
  around 35 mph through mid evening, then south to southwest winds  
  15 to 25 mph with gusts to near 35 mph on Saturday.

* Relative Humidity...As low as 7 to 9 percent through mid
  evening, then as low as as 10 to 13 percent Saturday.

* Red Flag Threat Index...3 to 6 today and 3 to 4 Saturday.

* Timing...Through 10 PM CDT this evening, and from Noon until 9 
  PM CDT Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

A Fire Weather Watch means that the potential for critical fire
weather conditions exists. Listen for later forecasts and
possible red flag warnings.

&&

$$

OKZ002-TXZ003-008-013-018-317-120300-
/O.CON.KAMA.FW.W.0040.000000T0000Z-180512T0300Z/
Texas-Hansford-Hutchinson-Carson-Armstrong-Palo Duro Canyon-
517 PM CDT Fri May 11 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING
FOR THE CENTRAL OKLAHOMA PANHANDLE AS WELL AS PART OF THE CENTRAL
TEXAS PANHANDLE DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY
VALUES...

* Affected Area...In Oklahoma...Texas. In Texas...Hansford... 
  Hutchinson...Carson...Armstrong and Palo Duro Canyon.

* 20 Foot Winds...Southwest winds 15 to 25 mph with gusts to
  around 35 mph through mid evening.

* Relative Humidity...As low as 7 to 9 percent.

* Red Flag Threat Index...3 to 5.

* Timing...Through 10 PM CDT this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

Andrade

For more information from the National Weather Service visit...
www.weather.gov/ama
207 
WWUS84 KAMA 120209
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
909 PM CDT Fri May 11 2018

OKZ001-TXZ001-002-006-007-011-012-016-017-121415-
/O.CAN.KAMA.FW.W.0040.000000T0000Z-180512T0300Z/
/O.CON.KAMA.FW.A.0033.180512T1700Z-180513T0200Z/
Cimarron-Dallam-Sherman-Hartley-Moore-Oldham-Potter-Deaf Smith-
Randall-
909 PM CDT Fri May 11 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR THE WESTERN SECTIONS OF THE OKLAHOMA
AND TEXAS PANHANDLES DUE TO STRONG WINDS AND LOW RELATIVE
HUMIDITY VALUES...
...RED FLAG WARNING IS CANCELLED FOR THE WESTERN SECTIONS OF THE
OKLAHOMA AND TEXAS PANHANDLES DUE TO STRONG WINDS AND LOW
RELATIVE HUMIDITY VALUES...

The National Weather Service in Amarillo has cancelled the Red
Flag Warning.

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... 
  Sherman...Hartley...Moore...Oldham...Potter...Deaf Smith and 
  Randall.

* 20 Foot Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 7 percent.

* Red Flag Threat Index...3 to 4 Saturday.

* Timing...Noon until 9 PM CDT Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that the potential for critical fire
weather conditions exists. Listen for later forecasts and
possible red flag warnings.

&&

$$

OKZ002-TXZ003-008-013-018-317-120315-
/O.CAN.KAMA.FW.W.0040.000000T0000Z-180512T0300Z/
Texas-Hansford-Hutchinson-Carson-Armstrong-Palo Duro Canyon-
909 PM CDT Fri May 11 2018

...RED FLAG WARNING IS CANCELLED FOR THE CENTRAL OKLAHOMA
PANHANDLE AS WELL AS PART OF THE CENTRAL TEXAS PANHANDLE DUE TO
STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES...

The National Weather Service in Amarillo has cancelled the Red
Flag Warning.

Critical fire weather conditions are no longer expected.

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at May 11, 1:09 AM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 11, 1:09 AM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
109 AM CDT Fri May 11 2018

.AVIATION...
06z TAF Cycle:

VFR conditions expected through the period. Can't rule out an
isolated thunderstorms this afternoon along the dryline, with
confidence that convection should stay east of KAMA to KGUY.
South winds will be gusty through the night at KAMA and KGUY
beneath a strong low level jet. Lesser winds at KDHT will increase
in the afternoon, with all sites around 20G30 knots out of the
southwest before dropping off in the evening. Some marginal low
level shear will be possible early this morning mainly at KAMA,
but surface winds are expected to remain high enough to prevent
any mention in TAFs.

Ward

&&

PREV DISCUSSION... /Issued 553 PM CDT Thu May 10 2018/

DISCUSSION...
For this evening, have incorporated the 10 pop rule for isold high
based tstms across central and eastern sections as sfc temps are
close to potentially breaking the cap and atmospheric instability
is present. Dropped pops to non mentionable after 03Z this evening
due to loss of daytime heating. If storms develop, strong, gusty
winds will be the primary hazard.

The sfc dryline will likely become much sharper on Friday and
Saturday. This feature is expected to mix eastward to eastern
parts of the fcst area both days. If the mid level capping
inversion can be breached, the potential is there for isold tstms
to form durg the late afternoons and evenings both Friday and
Saturday across eastern sections, and have included slgt chc pops
durg the above mentioned time periods. If storms form, strong and
gusty winds and perhaps hail will be the primary hazards.

Numerical weather models suggest broad southwest flow aloft will
prevail across the southern high plains from late this weekend
into the middle of next week as an upper level low pressure storm
system over the Great Basin slowly weakens and shears out.
Sufficient moisture should be in place to warrant slgt chc to chc
pops for showers and tstms across at least parts of the OK and TX
Panhandles from Sunday through Wednesday night. Undercut
Superblend pops somewhat as confidence is not that high yet on
rain chances, especially further out in time.

Andrade

FIRE WEATHER...

Critical fire weather conditions are expected through 9 PM CDT this
evening for the western Oklahoma Panhandle as well as western and
southern sections of the Texas Panhandle due to strong winds and low
relative humidity values. A Red Flag Warning remains in effect for
this area through 9 PM CDT this evening. Critical fire weather
conditions will be possible again on Friday for western and
central sections of the Oklahoma and Texas Panhandles due to
strong winds and low relative humidity values. Elevated to near
critical fire weather conditions are also anticipated Saturday
across western and central sections of the Oklahoma and Texas
Panhandles due to strong winds and low relative humidity values.

Andrade

&&

.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from noon CDT today through this evening for
     the following zones: Armstrong...Carson...Dallam...Deaf
     Smith...Hansford...Hartley...Hutchinson...Moore...Oldham...
     Palo Duro Canyon...Potter...Randall...Sherman.

OK...Fire Weather Watch from noon CDT today through this evening for
     the following zones: Cimarron...Texas.

&&

7/11
Hazardous weather outlook, May 10, 10:11 PM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
1011 PM CDT Thu May 10 2018

OKZ001>003-TXZ001>020-317-111515-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1011 PM CDT Thu May 10 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Critical fire weather conditions will be possible again on Friday
afternoon and evening for western and central sections of the
Oklahoma and Texas Panhandles due to strong winds and low
relative humidity values. A Fire Weather Watch is in effect for
this area.

Isolated thunderstorms may develop across eastern sections of the
Oklahoma and Texas Panhandles during the late afternoons and
evenings on Friday and Saturday. If storms form, they will have
the potential to become strong to severe, with strong, gusty
winds and hail the primary hazards.

Elevated to near critical fire weather conditions are also
anticipated Saturday across western and central sections of the
Oklahoma and Texas Panhandles due to strong winds and low relative
humidity values.

Additional thunderstorms will be possible Sunday through
Wednesday across parts of the Oklahoma and Texas Panhandles. If
storms develop, they will have the potential to become strong to
marginally severe, with strong, gusty winds and hail the primary
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions Friday and Saturday.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:54 AM CDTFire Weather WatchAMACimarron24 hr
May 11, 5:40 PM CDTSpecial Weather StatementAMAWheeler35 min
May 11, 6:05 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler85 min

Nearby

Red Flag Warnings in Texas, 2018Red Flag Warnings in Oklahoma, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.